University of Surrey

Test tubes in the lab Research in the ATI Dance Research

Serious Adverse Events Associated Wwth Two Frequently Prescribed Treatments for Acne in UK General Practice: Liver Disorders with Minocycline; Liver Disorders and Venous Thromboembolism with Cyproterone Acetate + Ethinyloestraiol.

Seaman, Helen. (2003) Serious Adverse Events Associated Wwth Two Frequently Prescribed Treatments for Acne in UK General Practice: Liver Disorders with Minocycline; Liver Disorders and Venous Thromboembolism with Cyproterone Acetate + Ethinyloestraiol. Doctoral thesis, University of Surrey (United Kingdom)..

[img]
Preview
Text
27721068.pdf
Available under License Creative Commons Attribution Non-commercial Share Alike.

Download (25MB) | Preview

Abstract

Acne is common and many individuals affected will seek treatment from a general practitioner. A wide range of anti-acne products is available over-the-counter in the UK and other products, including oral antibiotics, retinoids and hormonal therapy, can be obtained with a prescription. Minocycline is a tetracycline antibiotic used widely to treat acne although it has been associated with hyperpigmentation, vestibular disturbances and hepatotoxicity. The anti-androgen, cyproterone acetate, in combination with ethinyloestradiol (CPA/EE), is licensed to treat women with antibiotic-resistant acne or moderate hirsutism. It is sometimes prescribed off-label for contraception. Concern has been expressed about an increased risk of venous thromboembolism (VTE) amongst CPA/EE users although this association is complicated by the possibility that women with severe acne or hirsutism may have an inherently higher risk of VTE. Exposure to high doses of cyproterone acetate has been associated with hepatotoxicity. A review of published literature and pharmacovigilance data confirmed a duration-of-use effect for liver disease in people with acne using minocycline. Using data from the General Practice Research Database (GPRD) we found that the risk of liver disease associated with minocycline was small and no different from that risk associated with other tetracyclines. An analysis of GPRD data on COC and CPA/EE use demonstrated that the proportion of CPA/EE users with acne declined after the pill scare of 1995. Our analysis of GPRD data revealed an increased risk for VTE with CPA/EE compared with no use, but no different from that risk associated with conventional COCs. Further analysis amongst individuals with hirsutism, PCOS or recent diagnoses of acne confirmed that the risk of VTE associated with CPA/EE was no different from that associated with conventional COCs. We found no evidence to support an association between liver disease and the use of CPA/EE.

Item Type: Thesis (Doctoral)
Divisions : Theses
Authors : Seaman, Helen.
Date : 2003
Additional Information : Thesis (Ph.D.)--University of Surrey (United Kingdom), 2003.
Depositing User : EPrints Services
Date Deposited : 14 May 2020 14:03
Last Modified : 14 May 2020 14:09
URI: http://epubs.surrey.ac.uk/id/eprint/856460

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year


Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800